Heavy Rain, Hardin
- When
- July 7, 6:00 AM CST to July 8, 6:00 AM CST
- Where
- Hardin County, 1.02 mi E of Iowa Falls
- Reported by
- COOP Observer
- Coordinates
- 42.520, -93.250
A 24 hour rainfall report of 3.31 inches.
A surface low for a few days July 7th and 8th. While the parameter space was not conducive to strong convection, the steep lapse rates, low LCLs, and sufficient 0-3 km CAPE resulted in a favorable environment for funnel cloud development both days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A surface low for a few days July 7th and 8th. While the parameter space was not conducive to strong convection, the steep lapse rates, low LCLs, and sufficient 0-3 km CAPE resulted in a favorable environment for funnel cloud development both days. Several funnel clouds were reported across central and northern Iowa, along with two tornadoes documented under developing storms during the afternoon of July 7th. These spin-ups remained in open areas with little damage. Storms were also efficient rain producers, with a pocket of 3 to 5 inches in Hardin and Grundy counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:34 AM CST, 26 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 634 AM CDT Thu Jul 7 2022 ...Updated for the 12z Aviation Discussion... .DISCUSSION.../Today through Wednesday/ Issued at 346 AM CDT Thu Jul 7 2022 Take Home Points: *Initial heavy rainfall threat over S Iowa/N Missouri exits eastward this morning. *Additional heavy rainfall threat this afternoon/tonight C/S Iowa *Drying into the weekend with seasonable temps Discussion: Ongoing convection early this morning has largely played out in accordance to overnight hi-res model solutions, pushing it a bit south compared to previous forecast cycle. As a result, best heavy rainfall threat areas reside over far southern Iowa into northern Missouri. The MCS over NW Missouri early this morning continues to move gradually eastward with the mean flow and has persistently been putting on an impressive lightning show. Coupled with LLJ/isentropic lift induced convection ahead of it, rainfall totals of 2 to 4 inches or more locally continue to appear likely through the morning especially considering the MCS alone has been dropping around 2 inches via MRMS estimates. Thankfully southern Iowa and northern Missouri have avoided the heaviest of recent rainfalls and healthy crops will help limit overall flash flood threats in non-urban areas. The area will not quite be out of the heavy rain woods as the aforementioned moves out though. Additional storms are expected to develop over central and eastern Nebraska and move eastward this afternoon as shortwave energy comes off the Rockies and into the Plains. Details remain a bit fuzzy with synoptic and CAM guidance ranging from MCS to scattered convection and across various parts of central and southern Iowa. Have tended to latch onto recent HRRR runs for PoPs and progression, which would suggest a cluster of convection entering western Iowa and tracking SE along a SB/MUCAPE gradient. Further into the state, scattered convection will be likely. In an environment of continued PWats around 2 in and deep warm cloud layer depths, rainfall will be efficient. With the lack of confidence in geographic location and extent, no Flood Watch has been issued for later this afternoon and evening. Severe threat remains quite low with unsupportive wind profiles and inability to gain much organization. Weak convection/showers may linger into Friday, but a general drying trend through the day remains expected as upper level ridging builds in and surface high drops into the western Great Lakes region. Saturday shapes up to be quite nice with reduced humidity and highs in the low to mid 80s. Sunday will see humidity build back in ahead of a surface frontal passage that night, which will also see chances for showers/storms return Sunday night into Monday. After that, the remainder of the forecast remains largely quite with amplified ridging building into the High Plains. Temperatures will be mostly seasonable in the 80s with northwest flow aloft over head and the bulk of the heat to the west underneath the ridge axis. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 626 AM CDT Thu Jul 7 2022 The atmosphere is a moist mess, to put it nicely. Model guidance has tended to struggle with precipitation, let alone ceilings. High level clouds have also made it difficult to truly assess the extent of the low to mid- level cloud development and fog. As such, have taken best shot at assessing improvement trends through the morning for IFR/MVFR visibilities and ceilings. Shower and thunderstorm trends remain difficult for this afternoon and evening as well, resulting in the prolonged VCTS mentions across most sites with this issuance. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 10 AM CDT this morning for IAZ044-045-057>059- 070>074-081>086-092>097. && DISCUSSION...Curtis AVIATION...Curtis
Hazardous Weather Outlook National Weather Service Des Moines IA 441 AM CDT Thu Jul 7 2022 IAZ044-045-057>059-070>074-081>086-092>097-081100- Crawford-Carroll-Audubon-Guthrie-Dallas-Cass-Adair-Madison-Warren- Marion-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 441 AM CDT Thu Jul 7 2022 This Hazardous Weather Outlook is for portions of central and southern Iowa. .DAY ONE...Today and tonight Thunderstorms with heavy rain are expected across southern Iowa early this morning, with additional storm development possible farther north later today and tonight. The main threat will be heavy rains and the potential for flash flooding, with a few strong to severe storms with gusty winds a lesser concern. A Flood Watch for flash flooding is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic storm chances continue to a lesser degree Friday, and then return again early next week. The severe weather and heavy rain potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flooding or heavy rain reports into tonight. IAZ004>007-015>017-023>028-033>039-046>050-060>062-075-081100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama-Polk-Jasper-Poweshiek-Mahaska- 441 AM CDT Thu Jul 7 2022 This Hazardous Weather Outlook is for portions of central and northern Iowa. .DAY ONE...Today and tonight There will be chances for thunderstorms later today and into tonight. Some may produce heavy rains and gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic storm chances continue to a lesser degree Friday, and then return again early next week. The severe weather and heavy rain potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly for severe weather and flooding or heavy rain reports into tonight. Small
Special Weather Statement National Weather Service Des Moines IA 312 AM CDT Thu Jul 7 2022 IAZ092>097-070930- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- Including the cities of Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 312 AM CDT Thu Jul 7 2022 ...Thunderstorms with Heavy Rain across Southern Iowa Early this Morning... Thunderstorms with gusty winds and torrential rain will continue to advance across far southern Iowa along the Missouri border early this morning. The stronger storms may produce gusts to 45 mph, frequent lightning, and heavy rainfall with one to two inch amounts in a hour. This may lead to low visibilities, ponding water on roads, and rapid rises in small streams, creeks, and ditches. This includes cities along the Highway 2 corridor, as well as Interstate 35 across south central Iowa into Missouri. Flash flooding is possible as well. A Flash Flood Watch remains in effect until 10am. Small
The Des Moines radar (KDMX), 96 km away, was scanning. The volume nearest the first event began at 11:57 UTC.
6 funnel cloud, 4 heavy rain, 2 tornado. Local standard time, as filed.
A 24 hour rainfall report of 3.31 inches.
The tornado was captured via a photograph and found on social media. It was a brief landspout located south of Templeton Iowa impacting no damage indicator, hence the EFU rating.
Report of 3.5 inches of rain in a few hours. US 65 had a single lane closure due to standing water however one way traffic was maintained.
Report of 3.75 inches of rain in 3 hours. Relayed by KCCI TV.
Delayed report, time estimated by radar.
A report of 5.30 inches of rain relayed by KWWL.
Delayed report, time estimated by radar.
This tornado was captured on a photograph and found on social media. It developed underneath a developing shower and remained in rural cropland. There were no damage indicators impacted, hence the EFU rating.
Delayed report, time estimated by radar.
Funnel cloud spotted east of Estherville. Report from social media.
Funnel cloud spotted in southwest Ankeny. Report from social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2022Every state in 2022This day in weather historyThe tornado archive for Iowa, 2022Warnings in Iowa, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041539, 1034681, 1041531, 1041534, 1041520, 1041536, 1041521, 1034683, 1041528, 1041543, 1041544, 1041545.